Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Taking Methadone and suboxone for anxiety, sleep, nausea and pain. Cutt off methadone dose

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
I NEVER REPLIED TO THE QUESTIONS DR. HAD ASKED. BELOW I WILL LIST ALL MEDICINES THAT HAVE BEEN PRESCRIBED OVER THE PAST YEAR. RIGHT NOW I AM CURRENTLY TAKING 2 - 4 10mg. methadone tablets a day. MY PSYCHIATRIST IS NO LONGER AVAILABLE WHICH IS WHY I HAVE TURNED TO THIS NETWORK. THIS DOCTOR HAD PRESCRIBED SUBOXONE 8-2MG. TAB. - 2 TAB. UNDER TONGUE 2X DAILY (at this time i was taking 10-10mg.methadone tabs. daily). THIS WAS ELEVEN MONTHS AGO, SINCE I HAVE BEEN TAKING 2-4 10MG. TABS. DAILY FOR 5 MONTHS. I HAVE MANY OTHER PRESCRIPTIONS FOR ANXIETY, SLEEP, NAUSEA, PAIN ETC...... . I DO NOT TAKE ANY OF THESE REGULARLY. i HAVE CUT BACK TO 1.5MG. OF METHADONE DAILY ON MY OWN WITHOUT HELP. I WANT/NEED TO GET OFF THIS PERMANANTLY. REHAB. NOT OPTIONAL - HAVE ALZHIEMER'S PARENT LIVING W/ME. THIS ADDICTION HAS BEEN GOING ON SINCE 2008.
I DID NOT CHOOSE AN ALCOHOL OR SMOKING SPECIALIST!!!!!!!!!! ALSO, THE TIME PERIOD WHEN I GOT DOWN TO TAKING 1.5 10MG. METHADONE TAB. DAILY WAS IN THE LATTER PART OF 2011. (THIS IS A CORRECTION FROM MY LAST INFO AN HOUR AGO.
Posted Sat, 26 Oct 2013 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer:
Try substituting with another opioid and then quit

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

What I have understood from your post is that you are currently taking methadone around 20 to 40 mg/day, though previously you had been able to get down to one and a half tablets of methadone 10 mg, which was in the latter part of 2011. You had previously been prescribed Suboxone when you had been taking around 100 mg methadone daily. You now wish to get off methadone entirely. You also care for your mother who has Alzheimer's.

First of all, let me commend you on wishing to quit. Even deciding to quit takes a lot of will power and is appreciable. There are three things that can be done to help you quit.

The first option is to gradually reduce the methadone dosage and taper it off. But this will take a long time and you will have to bear with mild to moderate withdrawal symptoms. It may be difficult to stick to this plan and there is a chance that one gets back to previous pattern of use due to inability to tolerate the withdrawal symptoms.

The second option is to stop methadone immediately and to manage the withdrawal symptoms with medications. Methadone withdrawal symptoms start within 3 to 4 days and usually reach peak intensity on the 6th day. Withdrawal symptoms include weakness, anxiety, anorexia, insomnia, gastric distress, loose motions, headache, sweating, and hot and cold flashes. THey are discomforting but not life threatening. The withdrawal symptoms usually resolve after 2 weeks. Clonidine (Catapres) can be used to provide relief, but should be taken under blood pressure monitoring as it can lower the blood pressure. Over the counter analgesics can also be used. One should take lots of fluids. For this option, you would need a doctor's help to prescribe clonidine and monitor you.

The third and easier option would be to substitute methadone with another opioid which has less withdrawal symptoms and then to gradually taper off the other opioid as well. You can use Suboxone though a lower dose would be needed, say for example, two of the 2/0.5 tablet taken twice daily should suffice. Suboxone withdrawal is milder than that of methadne. Alternatively you can use tramadol which is also a weak opioid but will help mitigate withdrawal symptoms and be easy to discontinue.

I personally feel that the third option will be easier for you if you can get the other opioid. Whatever you decide to do, keep yourself hydrated and ensure that you take all other prescribed medicines regularly. Being irregular in other medicines may cause anxiety and make things difficult for you.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
 
Follow-up: Taking Methadone and suboxone for anxiety, sleep, nausea and pain. Cutt off methadone dose 2 days later
DR. XXXXXXX PARAKH,

THANK YOU SO MUCH FOR YOUR HELP. THE SUBOXONE THAT I STILL HAVE (8/2MG) HAS NOT REACHED ITS EXPIRATION DATE. CAN I USE THESE BY CUTTING TABS. IN HALFS OR QUARTERS?? I NO LONGER HAVE A PSYCIATRIST AVAILABLE. MY FAMILY M.D. WILL NOT TAKE ON THIS SITUATION.
THANK YOU FOR ALL YOUR HELP. I WILL WATCH FOR AN ANSWER.

SINCERELY,
XXXXX
 
 
Answered by Dr. Preeti Parakh 6 hours later
Brief Answer:
Yes, you can do this.

Detailed Answer:
Hi XXXXX,

Welcome back!

Ideally one should not split pills as it is often difficult to ensure that the exact dose is taken. But in your case, since this is for the purpose of managing withdrawal symptoms and you will find it difficult to get the lower dosage without a prescription, I feel there is no harm in splitting the pills. You can go from half to quarter to one-eighth before finally quitting. You can also try taking the lowest dosage once in three to four days for around a week before quitting. This will smoothen the transition, but there still will be some withdrawal symptoms, though far lesser than that with methadone. Remember to take lots of water. Go slow and allow your body plenty of time to adjust to lower dosages.

Hope you do not face any problems and are able to do this. However, if there are any issues, please feel free to ask any follow up questions. You can also reach me later by posting a direct query in my name.

Best of luck!

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor